Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 72, NWS Norman, OK

October 9, 2001Beckham County, Roger Mills County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 9, 2001, 3:21 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 9, 2001, 3:21 PM CDT (20:21 UTC)
Expired
Oct 9, 2001, 3:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beckham County, OK, Roger Mills County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WFUS54 KOUN 092023
TOROKC
OKC009-129-092045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BECKHAM COUNTY
  SOUTHEAST ROGER MILLS COUNTY

* UNTIL 345 PM CDT

* AT 321 PM CDT...DOPPLER RADAR AND STORM SPOTTERS OBSERVED A TORNADO
  1 MILE EAST OF BERLIN... OR 9 MILES NORTHWEST OF ELK CITY...MOVING 
  NORTHEAST AT 25 MPH.  ANOTHER STRONG THUNDERSTORM WAS RAPIDLY 
INTENSIFYING NEAR MAYFIELD IN BECKHAM COUNTY.

* LOCATIONS IN THE WARNING INCLUDE ELK CITY AND HAMMON

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3552 9965 3535 9954 3541 9936 3565 9938

33/DLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 9, 11:20 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Oct 9, 11:20 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
1120 AM CDT TUE OCT 9 2001

UPDATING ZONES TO REFLECT CURRENT PRECIP TRENDS. A COMPLEX OF
SHOWERS AND THUNDERSTORMS CURRENTLY CROSSING THE RED RIVER INTO
SOUTHWEST OKLAHOMA. ADDITIONAL CONVECTION INCREASING ACROSS WEST
CENTRAL OKLAHOMA. WE ARE INCREASING RAIN CHANCES ACROSS ROUGHLY THE
SOUTHERN HALF OF THE FA. THE EXCEPTION BEING THE WESTERN NORTH TEXAS
COUNTIES...WHERE MAIN COMPLEX OF SHOWERS AND STORMS ARE EXITING.

GOING TEMPERATURE AND WIND FORECAST LOOKS ON TRACK.

FCSTID = SP/TL

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Oct 9, 12:44 PM CDT, 2 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
1244 PM CDT TUE OCT 9 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT ACROSS PORTIONS OF WESTERN OKLAHOMA. THIS MODERATE RISK AREA
IS GENERALLY WEST AND NORTH OF A LINE EXTENDING FROM WAKITA...TO
ANADARKO TO ALTUS TO HOLLIS. SURROUNDING THE MODERATE RISK AREA THERE
IS A SLIGHT RISK...WHICH INCLUDES THE REST OF OKLAHOMA AND WESTERN
NORTH TEXAS. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WIND
GUSTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

THE ATMOSPHERE WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS ARE ONGOING EARLY THIS AFTERNOON OVER CENTRAL AND
SOUTHEAST OKLAHOMA. THESE THUNDERSTORMS ARE ELEVATED IN NATURE AND
HAVE REMAINED BELOW SEVERE LIMITS. THESE STORMS WILL MOVE OUT OF
THE AREA EARLY THIS AFTERNOON.

ISOLATED THUNDERSTORM DEVELOPMENT HAS ALREADY OCCURRED IN CENTRAL
PORTIONS OF THE TEXAS PANHANDLE EARLY THIS AFTERNOON. THESE STORMS
WILL INTENSIFY AND MOVE INTO WESTERN OKLAHOMA DURING THE AFTERNOON
HOURS. ADDITIONAL THUNDERSTORMS WILL RAPIDLY DEVELOP FROM SOUTHWEST
KANSAS SOUTHWARD INTO THE TEXAS PANHANDLE LATER THIS AFTERNOON...AND
EXPAND INTO WESTERN OKLAHOMA. ALL THE THUNDERSTORM ACTIVITY WILL BE
IN ASSOCIATION WITH A DRYLINE THAT WILL SURGE EASTWARD DURING THE
AFTERNOON TO NEAR THE OKLAHOMA TEXAS BORDER.

VERY STRONG WIND SHEAR AND STRONG INSTABILITY WILL PROVIDE AN
ENVIRONMENT FAVORABLE FOR WIDESPREAD ORGANIZED THUNDERSTORM
ACTIVITY...INCLUDING SUPERCELL THUNDERSTORMS. STRONGLY VEERING LOW
LEVEL WINDS...COMBINED WITH A FAVORABLE THERMODYNAMIC PROFILES
SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS.

EMERGENCY MANAGERS AND STORM SPOTTERS ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS...ESPECIALLY THOSE IN THE MODERATE RISK AREA...SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS. SPOTTER
ACTIVATION IS LIKELY BY EARLY THIS EVENING ACROSS WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS...AND DURING THE EVENING HOURS ACROSS THE
REMAINDER OF OKLAHOMA.

MANNING/LINDLEY
Local storm report, Oct 9, 2:28 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    5 NW ERICK                OK   1.75 INCH HAIL
10/09/01   BECKHAM                        AMATEUR RADIO REPORT

J
Local storm report, Oct 9, 2:56 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0239 PM    5 WNW SAYRE               OK   TORNADO
10/09/01   BECKHAM                        AMATEUR RADIO REPORT.

0247 PM    5 SE SWEETWATER           OK   TORNADO
10/09/01   BECKHAM                        SHERIFFS OFFICE REPORT.

J
Local storm report, Oct 9, 3:20 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1/2 E BERLIN              OK   TORNADO
10/09/01   ROGER MILLS                    BECKHAM CO EMERGENCY
                                          MANAGER REPORT.

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:50 PM CDTSevere Thunderstorm WarningOUNBeckham55 min
Oct 9, 2:37 PM CDTTornado WarningOUNBeckham23 min
Oct 9, 2:58 PM CDTTornado WarningOUNBeckham32 min
Oct 9, 3:41 PM CDTTornado WarningOUNCuster34 min
Oct 9, 3:44 PM CDTSevere Thunderstorm WarningOUNRoger Mills46 min
Oct 9, 3:58 PM CDTTornado WarningOUNBeckham32 min
Oct 9, 4:06 PM CDTTornado WarningOUNRoger Mills39 min
Oct 9, 4:16 PM CDTSevere Thunderstorm WarningOUNCuster44 min
Oct 9, 4:38 PM CDTTornado WarningOUNCuster, Washita52 min
Oct 9, 4:44 PM CDTSevere Thunderstorm WarningOUNKiowa46 min
Oct 9, 4:49 PM CDTTornado WarningOUNKiowa41 min
Oct 9, 5:24 PM CDTTornado WarningOUNCuster51 min
Oct 9, 5:25 PM CDTTornado WarningOUNKiowa, Washita50 min
Oct 9, 5:55 PM CDTTornado WarningOUNBlaine, Caddo50 min
Oct 9, 6:13 PM CDTTornado WarningOUNWashita32 min
Oct 9, 6:43 PM CDTTornado WarningOUNCaddo32 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.